Thunderstorm Wind, Lauderdale
- When
- April 20, 8:40 AM CST
- Where
- Lauderdale County, Killen
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.867, -87.533
A tree was blown down by thunderstorm winds.
20 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 20, 2:20 AM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 320 AM CDT THU APR 20 2006 .DISCUSSION... AFTER AN ACTIVE LAST 12-18 HOURS...CONVECTION HAS FINALLY DIMINISHED ACROSS THE HUN CWFA THIS MORNING. ACTIVITY WAS NOT PARTICULARLY WIDESPREAD...LIMITED MAINLY TO SRN/ERN PORTIONS OF THE AREA DUE TO THE PROXIMITY OF THE FRONT...BUT SUSTAINED ITSELF FOR QUITE SOME TIME. MORNING SFC ANALYSIS SHOWS THAT THE BOUNDARY HAS WASHED OUT...WITH THE MAIN FRONT DRAPED ALONG A DFW-PAH LINE...AND TWO PRIMARY OUTFLOW BOUNDARIES EXTENDING ACROSS NRN/CENTRAL AL/GA AND ALONG THE GULF COAST. A SHORTWAVE WAS NOTED ALOFT OVER WRN TX...AND MCS DEVELOPMENT NEAR THE ARKLATEX IS A SIGN OF THINGS TO COME. FCST WILL FOCUS ON SHORT-TERM CONVECTION ISSUES...AND WONT HAVE MUCH TIME FOR THE EXTENDED. ONLY MODEL TO SUCCESSFULLY MODEL LATE NIGHT CONVECTION WAS THE LOCAL NASA WRF. IT APPEARS TO HAVE A REASONABLE HANDLE ON THINGS FOR THE FIRST 12-24 HRS. IMMEDIATE SHORT TERM WILL FOCUS ON THE EFFECTS OF THE SRN STREAM SHORTWAVE COMING OUT OF TX. WHILE ATMOSPHERE HAS BEEN WORKED OVER FOR PART OF THE AREA...THE CWFA REMAINS IN THE WARM SECTOR...AND EXPECT NUM SHRA/TSRA TO DEVELOP TODAY. HOWEVER...DEBRIS CIRRUS AND MID-LVL MOISTURE FROM UPSTREAM CONVECTION SHOULD LIMIT INSOLATION A BIT. MOS TEMPS TOP OUT IN THE 83-84 RANGE ACROSS THE AREA...AND SFC TEMPS IN MODEL SOUNDINGS DO NOT EXCEED 80. STILL BELIEVE THAT MODELS ARE OVERDOING CLOUD COVER A BIT...BUT WILL STICK WITH GFS/NGM MOS FOR HIGHS CONSIDERING SATELLITE TRENDS UPSTREAM. WILL NEED TO WATCH FOR ANY BREAKS IN THE CLOUDS...WHICH WOULD ENHANCE INSTABILITY AND POTENTIALLY ADD ANOTHER BOUNDARY TO THE MIX. ADDING TO THE PROBLEM WILL BE INCREASING SHEAR BY MID-LATE AFTN AS STRONGER WINDS ARRIVE WITH THE SHORTWAVE. AS WITH YESTERDAY...MAIN THREATS WILL BE LG HAIL AND DMG WINDS...BUT A TORNADO CANT BE RULED OUT NEAR LOCALIZED BOUNDARIES. WILL ALSO NEED TO KEEP AN EYE ON RAINFALL TOTALS ACROSS SRN AND ERN PORTIONS OF THE CWFA WHERE TRAINING OCCURRED YESTERDAY. CONFIDENCE IS PROBABLY AT ITS LOWEST TONIGHT. SHORTWAVE TROUGH AXIS SHOULD CLEAR THE REGION EARLY IN THE PD...YET UNCERTAINTY REMAINS ABOUT PRESENCE OF QUASISTATIONARY FRONT AND THE APPROACH OF THE MAIN SHORTWAVE. FEEL THE MOS IS A BIT TOO HIGH WITH POPS HERE AND WILL STAY IN THE CHC/SCTD RANGE FOR NOW. LOWS WILL BE TOUGH WITH OUTFLOWS AND WILL GO WITH A MOS GUIDANCE COMPROMISE FOR NOW. IN CASE THE TN VALLEY HADNT HAD ENOUGH SVR WX OVER THE PAST 2 WKS...FRIDAY/FRI NIGHT SHOULD PROVIDE ANOTHER OPPORTUNITY AS THE CUTOFF LOW FINALLY IS KICKED EWD AND THE COLD FRONT MOVES THROUGH. INITIAL SHORTWAVE WILL INITIATE CONVECTION NEAR THE FRONT FRIDAY MORNING...AND SHOULD PERSIST FOR MUCH OF THE DAY. INSTABILITY CONTINUES TO LOOK SUFFICIENT FOR MORE SVR WX...WITH POTENTIALLY A HIGHER TORNADO THREAT NEAR WAVES ALONG THE FRONT. HIGH MOISTURE CONTENT WITH PWS AROUND 1.5 INCHES WILL RESULT IN CONTINUED FLOODING CONCERNS IN SRN/ERN AREAS AND ANYWHERE TRAINING OCCURS TODAY. ACTIVITY SHOULD PERSIST INTO FRIDAY NIGHT AS THE FRONT FINALLY MOVES THROUGH... CLEARING THE AREA NEAR 12Z SAT. CLOUDS/PCPN WILL SIGNIFICANTLY LIMIT HEATING FRIDAY WITH HIGHS PROBABLY NOT BREAKING 80...AND COOLER AIR WILL WORK ITS WAY INTO THE AREA WITH THE FRONT FRIDAY NIGHT. MAY SEE A FEW LINGERING SHOWERS SATURDAY...BUT IT SHOULD BE A NICE AND SEASONABLY COOLER DAY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 83 63 78 55 / 60 40 70 80 SHOALS 84 63 77 54 / 60 40 70 80 CULLMAN 83 63 78 56 / 60 40 70 80 FAYETTEVILLE 83 62 77 55 / 60 40 70 80 FORT PAYNE 82 61 78 56 / 60 40 70 80 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && BCC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT THU APR 20 2006 ALZ001>010-016-TNZ076-096-097-201800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN UNSTABLE AIR MASS REMAINS IN PLACE OVER THE AREA. UPPER LEVEL ENERGY STREAMING UP FROM THE SOUTHWEST TODAY AND TONIGHT WILL CAUSE THUNDERSTORMS TO DEVELOP AT TIMES. THE COOL OUTFLOWS FROM INDIVIDUAL THUNDERSTORMS AND ORGANIZED LINES OF THUNDERSTORMS WILL BE CAPABLE OF GENERATING MORE THUNDERSTORMS. A FEW OF THE THUNDERSTORMS TODAY AND TONIGHT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT WILL MOVE IN FROM THE WEST ON FRIDAY ALONG WITH A STRONG UPPER TROUGH. THAT COMBINATION WILL RESULT IN MORE THUNDERSTORM COVERAGE OVER THE AREA...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN THREATS. THE ACTIVITY COULD EXTEND WELL INTO THE EVENING...THEN DIMINISH OVERNIGHT AND EARLY SATURDAY AS THE FRONT MOVES THROUGH. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY AT TIMES THROUGH FRIDAY. SCHAUB
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL 3 ENE BRIDGEPORT 34.96N 85.67W
04/19/2006 E1.00 INCH JACKSON AL PUBLIC
HIDDEN VALLEY GOLF COURSE PERSONNEL IN THE BRYANT
COMMUNITY REPORTED QUARTER SIZE HAIL.
1045 AM HAIL FLINTVILLE 35.06N 86.42W
04/19/2006 E1.00 INCH LINCOLN TN NWS EMPLOYEE
QUARTER SIZE HAIL REPORTED IN FLINTVILLE.
1125 AM HAIL HOLLYWOOD 34.72N 85.97W
04/19/2006 E1.75 INCH JACKSON AL BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED BY MEDIA IN HOLLYWOOD AREA.
1128 AM HAIL 8 SW BRIDGEPORT 34.86N 85.82W
04/19/2006 E1.00 INCH JACKSON AL FIRE DEPT/RESCUE
QUARTER SIZE HAIL WAS REPORTED IN THE STEVENSON COMMUNITY
BY POLICE DEPARTMENT.
1149 AM HAIL ROSALIE 34.70N 85.77W
04/19/2006 E1.00 INCH JACKSON AL PUBLIC
HAIL REPORTED COVERING PARKING LOT AT THE PLAZA GROCERY
STORE IN THE ROSALIE COMMUNITY. HAIL SIZES UP TO A
QUARTER REPORTED.
1200 PM HAIL HENAGAR 34.63N 85.74W
04/19/2006 E0.88 INCH DEKALB AL LAW ENFORCEMENT
HENAGAR POLICE DEPARTMENT REPORTED NICKEL SIZE HAIL.
1237 PM HAIL SYLVANIA 34.56N 85.81W
04/19/2006 E1.00 INCH DEKALB AL LAW ENFORCEMENT
PENNY TO QUARTER SIZE HAIL WAS REPORTED IN THE SYLVANIA
COMMUNITY BY POLICE DEPARTMENT.
0125 PM HAIL 7 NNE COLLINSVILLE 34.36N 85.82W
04/19/2006 E1.00 INCH DEKALB AL EMERGENCY MNGR
HAIL DIME TO QUARTER SIZE WAS REPORTED BY EMERGENCY
MANAGEMENT OFFICIAL IN THE PORTERSVILLE COMMUNITY NEAR
THE INTERSECTION OF HIGHWAY 11 AND COUNTY ROAD 83.
0405 PM HAIL 2 N ARONA 34.25N 86.08W
04/19/2006 E1.75 INCH DEKALB AL TRAINED SPOTTER
0430 PM HAIL CULLMAN 34.18N 86.84W
04/19/2006 E0.88 INCH CULLMAN AL EMERGENCY MNGR
PENNY TO NICKEL SIZE HAIL REPORTED IN THE CULLMAN
COMMUNITY BY EMERGENCY MANAGEMENT OFFICIALS.
0434 PM HAIL CULLMAN 34.18N 86.84W
04/19/2006 E1.00 INCH CULLMAN AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE NORTHWESTERN PORTION OF
THE CULLMAN COMMUNITY.
0444 PM HAIL 1 W CULLMAN 34.18N 86.86W
04/19/2006 E1.00 INCH CULLMAN AL FIRE DEPT/RESCUE
QUARTER SIZE AND LARGER HAIL REPORTED IN THE SARDIS
COMMUNITY JUST WEST OF JONES CHAPEL BY FIRE DEPARTMENT.
0445 PM HAIL JONES CHAPEL 34.21N 87.05W
04/19/2006 E0.75 INCH CULLMAN AL PUBLIC
PENNY SIZE HAIL REPORTED IN THE JONES CHAPEL COMMUNITY.
0453 PM HAIL GOOD HOPE 34.11N 86.86W
04/19/2006 E1.75 INCH CULLMAN AL AMATEUR RADIO
GOLF BALL SIZE HAIL REPORTED IN THE GOOD HOPE AREA.
0507 PM HAIL ALBERTVILLE 34.26N 86.21W
04/19/2006 E0.75 INCH MARSHALL AL EMERGENCY MNGR
PENNY SIZE AND LARGER HAIL REPORTED IN THE ALBERTVILLE
AREA.
0515 PM HAIL ALBERTVILLE 34.26N 86.21W
04/19/2006 E1.00 INCH MARSHALL AL TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF
HIGHWAY 431 AND HIGHWAY 75 NORTH.
0518 PM HAIL HANCEVILLE 34.06N 86.76W
04/19/2006 E1.00 INCH CULLMAN AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN HANCEVILLE COMMUNITY.
0519 PM HAIL ALBERTVILLE 34.26N 86.21W
04/19/2006 E0.88 INCH MARSHALL AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED AT SECTION LANE AND ANYONA ROAD
JUST SOUTH OF ALBERTVILLE.
0521 PM HAIL ALBERTVILLE 34.26N 86.21W
04/19/2006 M1.00 INCH MARSHALL AL BROADCAST MEDIA
WHNT-TV REPORTED QUARTER SIZE HAIL COVERING THE GROUND IN
ALBERTVILLE.
0529 PM HAIL ALBERTVILLE 34.26N 86.21W
04/19/2006 E0.50 INCH MARSHALL AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED AT THE ALBERTVILLE AIRPORT.
0541 PM HAIL HANCEVILLE 34.06N 86.76W
04/19/2006 E0.88 INCH CULLMAN AL CO-OP OBSERVER
COOP OBSERVER REPORTED NICKEL HAIL COVERING THE GROUND.
0624 PM HAIL FLINTVILLE 35.06N 86.42W
04/19/2006 E0.75 INCH LINCOLN TN NWS EMPLOYEE
PENNY HAIL REPORTED BY A NWS EMPLOYEE IN FLINTVILLE.
0658 PM HAIL ARKADELPHIA 33.91N 86.96W
04/19/2006 E0.88 INCH CULLMAN AL EMERGENCY MNGR
NICKEL SIZE HAIL WAS REPORTED IN THE ARKADELPHIA
COMMUNITY.
0809 PM HAIL HANCEVILLE 34.06N 86.76W
04/19/2006 E0.75 INCH CULLMAN AL BROADCAST MEDIA
0820 PM FLASH FLOOD HANCEVILLE 34.06N 86.76W
04/19/2006 CULLMAN AL EMERGENCY MNGR
4 TO 6 INCHES OF STANDING WATER REPORTED IN THE
HANCEVILLE AREA ON HIGHWAY 31 AND COUNTY ROAD 599.
0835 PM FLASH FLOOD HANCEVILLE 34.06N 86.76W
04/19/2006 CULLMAN AL EMERGENCY MNGR
WATER REPORTED UP TO 1 FOOT DEEP ON EDMONDSON ROAD IN
DOWNTOWN HANCEVILLE.
0850 PM HAIL 5 ENE WINCHESTER 35.22N 86.03W
04/19/2006 M1.00 INCH FRANKLIN TN CO-OP OBSERVER
0903 PM HAIL BREMEN 33.99N 86.97W
04/19/2006 E0.88 INCH CULLMAN AL EMERGENCY MNGR
40 MPH WIND GUSTS.
0937 PM FLASH FLOOD HANCEVILLE 34.06N 86.76W
04/19/2006 CULLMAN AL BROADCAST MEDIA
RESIDENT NEAR THE CHEVRON AND KFC IN HANCEVILLE REPORTS
TWO ROADS WITH FLASH FLOODING.
1155 PM HAIL 1 SW HARTSELLE 34.43N 86.95W
04/19/2006 E0.88 INCH MORGAN AL TRAINED SPOTTER
1201 AM HAIL 2 NW HARTSELLE 34.46N 86.96W
04/20/2006 E0.88 INCH MORGAN AL TRAINED SPOTTER
1224 AM HAIL HARTSELLE 34.44N 86.94W
04/20/2006 E0.88 INCH MORGAN AL TRAINED SPOTTER
&&
BCCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 759 AM CDT THU APR 20 2006 ALZ002-201345- COLBERT- 759 AM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST COLBERT COUNTY UNTIL 845 AM CDT... AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURTON...OR 13 MILES NORTHWEST OF RED BAY... MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAUD. ALLSBORO. MYNOT. MT HESTER. SRYGLEY CHURCH. RED ROCK. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 845 AM CDT THU APR 20 2006 ALZ002-201430- COLBERT- 845 AM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 930 AM CDT... AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF CHEROKEE...OR 16 MILES SOUTHEAST OF IUKA...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED ROCK. BARTON. CHEROKEE. PRIDE LANDING. TUSCUMBIA. MUSCLE SHOALS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 909 AM CDT THU APR 20 2006 ALZ001-201530- LAUDERDALE- 909 AM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 1030 AM CDT... AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEROKEE...OR 14 MILES EAST OF IUKA...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKLAND. THREET. UNDERWOOD-PETERSVILLE. ST. FLORIAN. KILLEN. GREEN HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 909 AM CDT THU APR 20 2006 ALZ001-201530- LAUDERDALE- 909 AM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 1030 AM CDT... AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEROKEE...OR 14 MILES EAST OF IUKA...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKLAND. THREET. UNDERWOOD-PETERSVILLE. ST. FLORIAN. KILLEN. GREEN HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Columbus AFB radar (KGWX), 130 km away, was scanning. The volume nearest the first event began at 14:39 UTC.
20 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was blown down by thunderstorm winds.
Nickel size hail was reported.
Nickel size hail was reported.
Penny size hail was reported.
Nickel size hail was reported at fisher crossroads at the intersection of county roads 89 and 153.
Nickel size hail was also reported near De Soto State Park on county road 89.
Nickel size hail was reported.
Quarter size hail was reported.
Nickel size hail was reported.
Quarter size hail was reported.
Golf ball size hail was reported at the Scant City community.
Golf ball size hail was reported.
Golf ball size hail was reported.
Nickel size hail was reported.
Quarter size hail was reported.
Penny size hail was reported.
Quarter size hail was reported along Highway 231 in south Huntsville through Monte Sano Mountain.
Nickel size hail was reported.
Half dollar size hail reported in the Ryland community.
Quarter size hail was reported.
Thunderstorm winds knocked down power lines along Highway 72.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503228, 5503229, 5503313, 5503259, 5503260, 5503261, 5503262, 5503263, 5503264, 5503265, 5503266, 5503267, 5503268, 5503269, 5503270, 5503271, 5503272, 5503273, 5503274, 5503275, 5503276, 5503277.